A hematology expert witness opines on a case involving a twenty-nine-year-old female patient with a past medical history of atopy, including eczema, hay fever and asthma. Her primary care physician prescribed Cymbalta when she began experiencing ADD and anxiety symptoms. The physician did not order any blood tests to monitor serum levels until the patient presented complaining of fatigue and non-specific aches and pains. At this point she had been on the medication for almost a year. Labs showed elevated liver enzymes and elevated total bilirubin. She returned to the treating physician with the complaints of jaundice. She ceased taking Cymbalta. Blood test results revealed her total bilirubin had risen to 4.4. Abdominal sonogram revealed some mild splenomegaly. The PCP referred the patient to a gastroenterologist. Under the care of the gastroenterologist the bilirubin continued to rise, now at 5.2. She presented to the ER soon after complaining of feeling feverish, itchy and more jaundice. Tests for leptospirosis were negative and the patient was released.
The treating gastroenterologist ordered a liver biopsy. She was admitted to hospital for the procedure and Lovenox was administered despite the plan to biopsy. The gastroenterologist who performed the ultrasound-guided biopsy as planned. The patient began complaining of severe abdominal pain shortly after the procedure. A CT scan revealed a subscapular hematoma. An embolization of the right hepatic artery was performed the following day. The patient suffered multiple complications including vascular damage and intubation. The liver biopsy report showed increased iron stores within the hepatocellular cells. The medical records all indicated that the Cymbalta caused the hepatoxicity. There was also a query as to whether the patient had hemochromotosis. She was treated with routine phlebotomy. It was felt it was due to drug induced hepatitis versus hereditary hemochromatosis. The patient was seen by a hepatologist who concluded that the diagnosis was drug induced hepatitis.